Alert archive / Oregon / Frost Advisories in 2013

Frost Advisory 49, NWS Medford, OR

October 5, 2013Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California

NWS Medford, OR issued this frost advisory at Oct 5, 2013, 2:07 PM PDT for Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at Oct 6, 2013, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2013, 2:07 PM PDT (21:07 UTC)
In effect from
Oct 6, 2013, 2:00 AM PDT
Expired
Oct 6, 2013, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS76 KMFR 052107
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
207 PM PDT SAT OCT 5 2013


CAZ081-061200-
/O.NEW.KMFR.FZ.W.0028.131006T0900Z-131006T1500Z/
/O.NEW.KMFR.FR.Y.0049.131006T0900Z-131006T1500Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
207 PM PDT SAT OCT 5 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY. A
FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM 2 AM TO 8 AM PDT SUNDAY. 

* TEMPERATURE...LOWS IN THE UPPER 20S TO MID 30S LATE TONIGHT INTO
  SUNDAY MORNING.

* TEMPERATURE INVERSION...STRONG AND SHALLOW SUNDAY MORNING.

* LOCATIONS IN THE WARNING AREA INCLUDE: YREKA AND MONTAGUE.

* LOCATIONS IN THE ADVISORY AREA INCLUDE: WEED. 

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT 
  UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ080-ORZ024-026-061200-
/O.NEW.KMFR.FR.Y.0049.131006T0900Z-131006T1500Z/
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...FORT JONES...GREENVIEW...
CAVE JUNCTION...MEDFORD
207 PM PDT SAT OCT 5 2013

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY. 

* TEMPERATURE...LOWS IN THE LOWER TO MID 30S LATE TONIGHT INTO
  SUNDAY MORNING.

* TEMPERATURE INVERSION...STRONG AND SHALLOW SUNDAY MORNING.

* LOCATIONS INCLUDE: FORT JONES...GREENVIEW...ETNA...CAVE
  JUNCTION...MEDFORD...WHITE
  CITY...PHOENIX...JACKSONVILLE...TALENT...EAGLE POINT AND SHADY
  COVE.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT 
  UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
282 
WWUS76 KMFR 060948
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
248 AM PDT SUN OCT 6 2013

CAZ081-061500-
/O.CON.KMFR.FZ.W.0028.000000T0000Z-131006T1500Z/
/O.CON.KMFR.FR.Y.0049.000000T0000Z-131006T1500Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
248 AM PDT SUN OCT 6 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* LOW TEMPERATURES: UPPER 20S TO MID 30S.

* TEMPERATURE INVERSION: STRONG AND SHALLOW.

* LOCATIONS IN THE WARNING AREA INCLUDE: MONTAGUE.

* LOCATIONS IN THE ADVISORY AREA INCLUDE: YREKA AND WEED.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT
  UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ080-ORZ024-026-061500-
/O.CON.KMFR.FR.Y.0049.000000T0000Z-131006T1500Z/
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND
248 AM PDT SUN OCT 6 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* LOW TEMPERATURES: LOWER TO MID 30S.

* TEMPERATURE INVERSION: STRONG AND SHALLOW.

* LOCATIONS INCLUDE: HAPPY CAMP...CAVE JUNCTION...PHOENIX...
  TALENT...ASHLAND...JACKSONVILLE...EAGLE POINT AND SHADY COVE.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT
  UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SPILDE
709 
WWUS76 KMFR 061455
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
755 AM PDT SUN OCT 6 2013

CAZ081-061600-
/O.EXP.KMFR.FZ.W.0028.000000T0000Z-131006T1500Z/
/O.EXP.KMFR.FR.Y.0049.000000T0000Z-131006T1500Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
755 AM PDT SUN OCT 6 2013

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING. THE
FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING.


$$

CAZ080-ORZ024-026-061600-
/O.EXP.KMFR.FR.Y.0049.000000T0000Z-131006T1500Z/
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND
755 AM PDT SUN OCT 6 2013

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING. 


$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 5, 9:01 AM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 5, 9:01 AM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
901 AM PDT SAT OCT 5 2013

.DISCUSSION...THE THERMAL TROUGH IS LOCATED ALONG THE OREGON COAST
THIS MORNING WITH CONTINUED OFFSHORE FLOW. RED MOUND THIS PAST HOUR
WAS 62 DEGREES WITH GUSTY EAST WINDS. A COUPLE OF HOURS AGO,
BROOKINGS WAS 68 DEGREES, BUT HAS SINCE DROPPED TO 57. EXCEPT FOR
PARTS OF THE UMPQUA BASIN, SKIES ARE CLEAR OVER THE FORECAST AREA
AND WILL REMAIN CLEAR THROUGH TONIGHT. THE LOW CLOUDS AND FOG IN
THE UMPQUA BASIN SHOULD BURN OFF IN THE NEXT FEW HOURS. THE ONLY
CONCERN TONIGHT WILL BE MIN TEMPERATURES. THEY ARE NOT EXPECTED TO
BE AS COLD AS THE PAST TWO MORNINGS, BUT THEY COULD STILL DIP DOWN
INTO THE MID 30S IN PARTS OF THE ROGUE...ILLINOIS AND SISKIYOU
COUNTY VALLEYS. NO CHANGES ARE NEEDED FOR TODAY AND AS MENTIONED
IN THE PREVIOUS DISCUSSION, TODAY SHOULD BE NEAR PERFECT IN TERMS
OF WEATHER. -PETRUCELLI

&&

.AVIATION...

BASED ON THE 05/12Z TAF CYCLE.

STRATUS WITH LIFR CIGS AND VIS HAS FILLED INTO THE UMPQUA, INCLUDING
KRBG THIS MORNING. THIS STRATUS WILL LIFT BY AROUND 05/17Z,
SIMILAR TO YESTERDAY. VFR CONDITIONS WILL PERSIST FOR THE NEXT 24
HOURS ELSEWHERE. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 331 AM PDT SAT OCT 5 2013/

DISCUSSION...AN UPPER LEVEL HIGH IS CENTERED NEAR 39N AND 127W
JUST OFF THE NORTHERN CALIFORNIA COAST EARLY THIS MORNING. FOG
CHANNEL SATELLITE IMAGERY IS SHOWING JUST SOME LIGHT FOG IN THE
LOWER RIVER VALLEYS OF COOS AND DOUGLAS COUNTIES, BUT THIS SHOULD
EXPAND A LITTLE TOWARD SUNRISE TO ENCOMPASS MOST OF THE UMPQUA
BASIN. A SURFACE THERMAL TROUGH EXISTS ALONG THE OREGON COAST
WITH A THICKNESS RIDGE EXTENDING JUST OFFSHORE. THE RESULTANT
OFFSHORE FLOW IS CAUSING MILD TEMPERATURES AT RIDGE LEVEL IN
SOUTHWEST OREGON...AND THE MILD WEATHER HAS BEEN FELT MUCH OF THE
NIGHT AT THE SOUTH COAST NEAR BROOKINGS TOO (TEMPS IN THE 60S).
STRONG SUBSIDENCE IS GENERATING MUCH COLDER AIR IN THE VALLEYS
WEST OF THE CASCADES AND ALSO IN NORTHERN CALIFORNIA WHERE
FROST/FREEZE HEADLINES (NPWMFR) ARE IN EFFECT UNTIL 8 AM.

THE THERMAL TROUGH WILL SHIFT INLAND THIS AFTERNOON. IT'S ALWAYS
TRICKY TO FIGURE OUT EXACTLY WHEN THE FLOW WILL TURN BACK ONSHORE
IN BROOKINGS. MODEL GUIDANCE IS SUGGESTING AROUND OR JUST AFTER
21Z. THIS SHOULD ALLOW TEMPS TO GET BACK INTO THE UPPER 70S BEFORE
THE COOLING FROM THE OCEAN RETURNS. SO HAVE BUMPED MAX TEMPS UP
SLIGHTLY.

A NEAR PERFECT DAY FOR OUTDOOR ACTIVITIES IS EXPECTED ELSEWHERE
ACROSS THE CWA. SUNSHINE WILL SEND TEMPERATURES TO NEAR NORMAL
VALUES THIS AFTERNOON, WITH HIGHS IN THE UPPER 70S HERE IN MEDFORD
AND THE UPPER 60S IN KLAMATH FALLS. SOUNDINGS SHOW VERY LIGHT
WINDS THROUGH MUCH OF THE ATMOSPHERE TODAY, OWING TO THE STRONG
HIGH, WHICH WILL MOVE OVERHEAD. THIS WILL BE A GREAT DAY TO HIKE
SOME OF THE TALLER PEAKS, INCLUDING MOUNT SHASTA AND MCLOUGHLIN.
IT WILL BE CHILLY THOUGH UP AT THE SUMMITS.

THE RIDGE WILL SHIFT EAST OF THE AREA TONIGHT AND AN UPPER LEVEL
TROUGH IN THE NORTH PACIFIC WILL HEAD IN OUR DIRECTION. WE'LL BE
ABLE TO SQUEEZE OUT ANOTHER WARM, DRY DAY SUNDAY WITH TEMPS ONCE
AGAIN CLOSE TO NORMAL. THE COLD FRONT ASSOCIATED WITH THE TROUGH
WILL APPROACH THE COAST SUNDAY EVENING, THEN MOVE ONSHORE SUNDAY
NIGHT INTO MONDAY MORNING. MODELS HAVE TRENDED WEAKER WITH THIS
FEATURE IN THE LAST FEW RUNS, BUT IT APPEARS THAT AT LEAST COASTAL
AREAS AND THE UMPQUA VALLEY WILL GET A LITTLE RAIN. IT DOESN'T
LOOK LIKE MUCH WILL MAKE IT SOUTH OF THE UMPQUA DIVIDE OR EAST OF
THE CASCADES. WE'LL HAVE ABOUT 6-10 DEGREES OF COOLING AREA WIDE
ON MONDAY.

THE FRONT WILL FALL APART EAST OF THE CASCADES MONDAY NIGHT, BUT A
DEEP UPPER TROUGH/LOW WILL DIG SOUTHWARD THROUGH WASHINGTON AND
OREGON TUESDAY THROUGH TUESDAY NIGHT, THEN INTO CALIFORNIA BY
WEDNESDAY MORNING. RIGHT NOW, MOISTURE LOOKS PRETTY LIMITED WITH
THIS SYSTEM, BUT HAVE ALLOWED FOR SLIGHT CHANCE TO CHANCE POPS AS
IT ROTATES THROUGH. CONFIDENCE IS HIGHER IN A MUCH COOLER AIR MASS
MOVING IN...WHICH WILL BRING HIGHS ONLY IN THE LOW TO MID 60S HERE
IN MEDFORD TUESDAY AND WEDNESDAY. SNOW LEVELS WILL ALSO LOWER DOWN
TO SOME OF THE HIGHER PASSES (4500 FEET) BY WEDNESDAY
MORNING...BUT PRECIPITATION SHOULD BE EXITING TO THE SOUTH AND
EAST BY THEN. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:45 PM PDTSmall Craft Advisory for WindsMFR24 hr
Oct 5, 2:45 PM PDTSmall Craft Advisory for Hazardous SeasMFR24 hr
Oct 5, 2:07 PM PDTFreeze WarningMFRSiskiyou18 hr

Nearby

Frost Advisories in Oregon, 2013Frost Advisories in California, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.